Wisconsin, 2005

Hail in Wisconsin, June 24, 2005

June 24, 2005 · NWS ARX · 2 events in 1 county or zone

Hail the size of nickels and golf balls was reported by the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail the size of nickels and golf balls was reported by the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 24, 2:25 AM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Jun 24, 2:25 AM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
325 AM CDT FRI JUN 24 2005

...PRELIMINARY DISCUSSION FOR FLASH FLOOD WATCH TONIGHT...

MUCH OF NORTHEAST IA AND SOUTHWEST WI WERE HIT WITH 1 TO 3 INCHES OF
RAIN LAST NIGHT...WITH THE MAX AMOUNTS OF 3.5 INCHES AT BEETOWN IN
WESTERN GRANT COUNTY...AND 2.7 INCHES IN BLOOMINGTON WI.

AREA UNDER THE GUN FOR MORE RAIN TONIGHT...SO WILL OPT FOR A
FLASH FLOOD WATCH FOR THOSE AREAS.

REMAINDER OF DISCUSSION WILL FOLLOW LATER...

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH...TONIGHT...WIZ054-055-061.
MN...NONE.
IA...FLASH FLOOD WATCH...TONIGHT...IAZ008>011-018-019-029-030.
&&

MW
Hazardous weather outlook, Jun 24, 4:31 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
531 AM CDT FRI JUN 24 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
531 AM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTH AND EAST ACROSS THE AREA TODAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THE FRONT...
ESPECIALLY BY THIS AFTERNOON AS INSTABILITY INCREASES ALONG AND
AHEAD OF THE FRONT. WINDS ALOFT WILL BE STRONG ENOUGH THAT SOME OF
THE STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING. DAMAGING WINDS
AND LARGE HAIL ARE THE MAIN THREATS. THE FRONT WILL BECOME
STATIONARY JUST SOUTH OF THE AREA AREA TONIGHT. AS MOIST...UNSTABLE
AIR RETURNS NORTH OVER THE FRONT...MORE SHOWERS AND THUNDERSTORMS
ARE EXPECTED. THE FRONT POSITIONED EAST-WEST AND JUST SOUTH OF
THE AREA CREATES THE POTENTIAL FOR REPEATING THUNDERSTORMS AND
LOCALLY HEAVY RAINS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT SATURDAY INTO
SUNDAY...WITH THE CHANCE OF MORE THUNDERSTORMS. AT THIS TIME...NO
ORGANIZED SEVERE WEATHER IS EXPECTED SATURDAY INTO SUNDAY.

ANOTHER COLD FRONT IS EXPECTED TO  APPROACH THE AREA WEDNESDAY
AND WEDNESDAY NIGHT. THIS FRONT WILL PROVIDE A SLIGHT CHANCE FOR
THUNDERSTORMS. AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. IF
LOCALLY HEAVY RAINS FALL LATER TONIGHT...RAINFALL AND RIVER LEVEL
REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

In the hours before

Special weather statement, Jun 24, 7:52 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
0852 AM CDT FRI JUN 24 2005

WIZ017-029-242200-
CLARK-TAYLOR

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
516 IN EFFECT UNTIL 5 PM CDT FOR THE FOLLOWING AREAS

IN WISCONSIN THIS WATCH INCLUDES 2 COUNTIES

IN CENTRAL WISCONSIN

CLARK

IN NORTH CENTRAL WISCONSIN

TAYLOR

THIS INCLUDES THE CITIES OF...MEDFORD AND NEILLSVILLE.

SCHRECK

The radar

The La Crosse radar (KARX), 158 km away, was scanning. The volume nearest the first event began at 13:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Taylor

When
June 24, 7:53 AM CST
Where
Taylor County, 4 mi N of Gilman
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.217, -90.800

Hail, Taylor

When
June 24, 8:14 AM CST
Where
Taylor County, 8 mi W of Chelsea
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.283, -90.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459369, 5459370.